Nebraska, 2011

Flash Flood and Hail in Nebraska, July 11, 2011

July 11, 2011 · NWS LBF · 16 events in 3 counties and zones

Isolated thunderstorms developed in the Nebraska Panhandle along and north of a stationary front. As storms moved east into deeper low level moisture, coverage and severity increased.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed in the Nebraska Panhandle along and north of a stationary front. As storms moved east into deeper low level moisture, coverage and severity increased. Damaging winds, large hail and flash flooding was reported over the eastern Nebraska Panhandle along with portions of north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 11, 1:50 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 11, 1:50 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT MON JUL 11 2011

.SYNOPSIS...
UPPER LEVEL RIDGE CONTINUES TO BE CENTERED OVER THE SOUTHEAST
CONUS TODAY. MONSOON MOISTURE FROM BOTH THE PACIFIC AND GULF OF
MEXICO CONTRIBUTING TO RICH UPPER LEVEL MOISTURE SEEN ON WATER
VAPOR IMAGERY. AT THE SURFACE EASTERLY/SOUTHEASTERLY FLOW
CONTINUES TO INCREASE SURFACE MOISTURE. DEW PTS ARE HIGHEST OVER
THE EASTERN CWA...WHERE KLBF AND KBBW ARE BOTH AT OR ABOVE 70
DEGREES. MEANWHILE PARTLY SUNNY SKIES HAVE KEPT TEMPS IN THE 80S.
RADAR SHOWING THUNDERSTORMS DEVELOPING ALONG THE FRONT RANGE OF
THE ROCKIES OF WYOMING AND COLORADO...AND ARE PUSHING NORTHEAST.

&&

.SHORT TERM...
TONIGHT WILL BE ANOTHER ACTIVE NIGHT AS PLENTY OF MOISTURE
COMBINE WITH ANOTHER UPPER LEVEL DISTURBANCE AND A SURFACE FRONT
TO PRODUCE STRONG TO SEVERE THUNDERSTORMS. PW VALUES FROM THE
MORNING KLBF SOUNDING WERE ALREADY 1.54 INCHES...AND WITH SE
WINDS THROUGHOUT THE DAY...HAVE INCREASE TO AROUND 1.65 TO 1.85
INCHES...WHICH IS OVER 2 STANDARD DEVIATION ABOVE NORMAL. THUS
THE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING HEAVY
RAIN. DUE TO LOCALIZED NATURE AND EXPECTED LOCATION OF
CONVECTION...WILL HOLD OFF ON ANY FLASH FLOOD HEADLINE FOR NOW.
SEE HYDRO DISCUSSION FOR MORE. IN ADDITION TO THE HEAVY RAIN
THREAT...WILL ALSO HAVE TO MONITOR FOR SEVERE THUNDERSTORMS. CAPE
VALUES OF 1K TO 2K J/KG IN THE EASTERN PANHANDLE WILL COMBINE WITH
LOW LCL HEIGHTS AND DECENT SHEAR...0-6KM BULK SHEAR GREATER THAN
30 KTS ALONG WITH GOOD DIRECTIONAL SHEAR. HAIL AND WINDS WILL BE
THE PRIMARY THREAT HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED
OUT.

TOMORROW WILL SEE AN INCREASE IN CLOUDS AS THE SURFACE BOUNDARY
SLIDES A LITTLE SOUTH. THIS WILL HOLD TEMPS COOLER...WITH HIGHS
ONLY IN THE 70S NORTH AND LOWER TO MID 80S IN THE SOUTHWEST. UPPER
PATTERN REMAINS SOUTHWEST/WESTERLY FLOW AND MODELS BRING ANOTHER
WAVE ACROSS THE AREA. HIGH MOISTURE THROUGH THE COLUMN WILL
PERSIST AND DEPENDING ON RAINFALL TONIGHT...WILL NEED TO MONITOR
FOR POSSIBLE FLASH FLOODING TOMORROW.

BY THURSDAY THE RIDGE WILL BEGIN TO RETROGRADE
WEST/NORTHWEST...BACK TOWARDS THE SOUTHERN PLAINS. MODELS PUSH THE
TRAIN OF SYSTEMS FURTHER NORTH INTO THE DAKOTAS. MAY NEED TO ADD
POPS...HOWEVER EXPECT ANYTHING TO BE ISOLATED AT BEST IN THE LATE
AFTERNOON OR EARLY EVENING. CAP STRENGTHENS SO CONFIDENCE IS LOWER
THAT THE CAP WILL BE BROKEN.

.LONG TERM...
FRIDAY INTO THE FIRST OF NEXT WEEK THE RIDGE CONTINUES TO DRIFT
NORTH. THIS WILL CONTINUE TO LIMIT THE CHANCE FOR
THUNDERSTORMS...HOWEVER MAY SEE A STRAY STORM FOR THE HIGH TERRAIN
TO THE WEST DRIFT INTO THE WESTERN CWA. TEMPERATURES ARE EXPECTED
TO BE ON THE INCREASE. LOWER TO MID 90S ARE A GOOD STARTING POINT.
SOUTHWEST NEB WILL PUSH CLOSE TO TRIPLE DIGITS. WET GROUND FROM
RECENT RAINFALL MAY HOLD TEMPS IN THE UPPER 90S.

&&

.AVIATION...
ACTIVE WEATHER IS EXPECTED ACROSS NEBRASKA THROUGH MID-DAY ON
TUESDAY WHICH SHOULD BRING PERIODS OF RAIN...THUNDERSTORMS...AS
WELL AS LOWERED CEILINGS AND VISIBILITIES AT TIMES. A SURFACE
FRONTAL BOUNDARY IN THE VICINITY OF THE NEBRASKA/KANSAS BORDER
THEN EXTENDING NORTH INTO EASTERN WYOMING WILL SERVE AS AN AREA
OF FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS THE NEBRASKA
PANHANDLE AND MAY ALSO FORM NEAR THE FRONT EXTENDING TO SOUTHWEST
NEBRASKA. TO ACCOUNT FOR THIS HAVE MENTION OF CB IN THE KLBF
FORECAST STARTING LATER THIS AFTERNOON. THE ACTIVITY SHOULD THEN
SHIFT TO THE EAST/NORTHEAST INTO THE EVENING HOURS...IMPACTING
BOTH KLBF AND KVTN. AS THE EVENING PROGRESSES...THE LOW LEVEL JET
WILL INCREASE WITH THE STRONGEST FOCUS OVER THE NORTHERN HALF OF
NEBRASKA. ACTIVITY IS EXPECTED TO BE MORE WIDESPREAD IN THESE
AREAS AND CONTINUE THROUGH MUCH OF THE MORNING ON TUESDAY.
ALSO...SOME REDUCED VISIBILITIES ARE POSSIBLE TUESDAY MORNING AS
BOUNDARY LAYER MOISTURE WILL BE HIGH. HAVE INCLUDED A VISIBILITY
RESTRICTION AT KVTN AS MORE PRECIPITATION IS EXPECTED AND WINDS
DECREASE IN THE MORNING TO REDUCE MIXING POTENTIAL AND LEAD TO
SOME LIGHT FOG. THIS MAY BE NEEDED AT KLBF AS WELL BUT WITH LOWER
CONFIDENCE IN THESE AREAS LEFT IT OUT OF THE FORECAST AT THIS
POINT.

&&

.HYDROLOGY...
HEAVY RAINFALL WILL BE A THREAT LATER THIS AFTERNOON AND INTO
TUESDAY...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.
PRECIPITABLE WATER VALUES ACROSS NEBRASKA AT 17Z WERE ABOUT 1.20
INCHES OVER NORTHERN NEBRASKA WITH AROUND 1.70 INCHES OVER SOUTH
CENTRAL NEBRASKA AND OVER 1.90 INCHES IN FAR SOUTHEAST NEBRASKA.
NORMAL VALUES FOR THIS TIME OF YEAR ARE 1.00 INCHES. EASTERLY
FLOW ACROSS THE FORECAST AREA WILL LIKELY BRING THE HIGHER
MOISTURE OVER IOWA/MISSOURI WESTWARD INTO THE FORECAST AREA.

ANY STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL
FOR HEAVY RAINS...THEN TONIGHT THE LOW LEVEL JET WILL INCREASE
WITH BEST FORCING POTENTIAL OVER THE NORTHERN PARTS OF NEBRASKA.
THIS FORCING...ALONG WITH INCREASED MOISTURE /PRECIPITABLE WATER
VALUES/ AND WITH WARM CLOUD LAYER DEPTHS INCREASING TO 3500 TO
4000M TONIGHT COULD HAVE A DECENT THREAT FOR HIGH RAINFALL
AMOUNTS WITH STORMS BEING VERY EFFICIENT RAIN MAKERS. CURRENT
MODELS SHOW HIGHEST POTENTIAL FOR CONTINUED DEVELOPMENT OF
THUNDERSTORMS AND THUS HIGHEST RAINFALL MAINLY NORTH OF HIGHWAYS
2 AND 91. HOWEVER...COULD SEE THIS HAPPENING A BIT FURTHER SOUTH
SO WILL SAY HIGHEST THREAT WILL BE NORTH OF INTERSTATE 80 FOR NOW
AND WILL BE MONITORING THIS CLOSELY. ALSO TO CONSIDER IS RECENT
RAINFALL WHICH HAS BEEN LESS OVER NORTHERN NEBRASKA WHERE THE
HIGHEST HEAVY RAIN THREAT IS RIGHT NOW. AS THESE AREAS WILL BE
ABLE TO TAKE MORE WATER...AND WITH A BIT OF UNCERTAINTY STILL ON
WHERE THE HEAVY RAINS WILL SET UP...WILL STAY WITHOUT A FLASH
FLOOD WATCH FOR TONIGHT WITH THE THREAT LOOKING TO BE MORE
LOCALIZED RATHER THAN WIDESPREAD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
UNTIL 9 PM MDT THIS EVENING FOR NEZ004- 022-056.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...BROOKS
Hazardous weather outlook, Jul 11, 2:06 PM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
406 PM CDT MON JUL 11 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-122115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
406 PM CDT MON JUL 11 2011 /306 PM MDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TONIGHT. ANY
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND TORRENTIAL RAINS BEING THE MAIN
THREATS. THERE IS POTENTIAL FOR AN ISOLATED TORNADO...MAINLY SOUTH
AND WEST OF A LINE FROM MERRIMAN TO THEDFORD AND NORTH OF THE
INTERSTATE 90 CORRIDOR. THIS THREAT WILL DIMINISH INTO THE
EVENING. IN ADDITION...WITH THE THREAT OF HEAVY RAINS WITH THESE
STORMS...LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS REMAINS TUESDAY
AND TUESDAY NIGHT. HEAVY RAINFALL IS ALSO POSSIBLE...PRIMARILY
NORTH OF HIGHWAYS 2 AND 91.

THE UNSETTLED WEATHER PATTERN WILL DIMINISH BY WEDNESDAY AND
BEYOND AS A STRONG UPPER LEVEL RIDGE BUILDS FROM THE SOUTHERN
INTO THE CENTRAL PLAINS. ONLY AS SLIGHT CHANCE FOR GENERAL
THUNDERSTORM DEVELOPMENT IS EXPECTED AT THIS TIME. TEMPERATURES
WILL HEAT UP INTO THE MID AND UPPER 90S BY THE WEEKEND WITH THE
HEAT INDEX REACHING TO A 100 OR HIGHER POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS THE ENTIRE
OUTLOOK AREA. REPORTS OF HEAVY RAINS WOULD BE APPRECIATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Jul 11, 2:12 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT MON JUL 11 2011

NEZ004-112215-
SHERIDAN NE-
312 PM MDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
415 PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INTERSECTION OF BEAVER CREEK ROAD AND WHITE
CLAY CREEK ROAD...OR 6 MILES NORTH OF HAY SPRINGS...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
METCALF STATE WILDLIFE MANAGEMENT AREA AROUND 320 PM MDT.
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AROUND 350 PM MDT.
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD AROUND 355 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BROOKS

The radar

The Rapid City radar (KUDX), 149 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Sheridan

When
July 11, 2:36 PM MST
Where
Sheridan County, 8.01 mi NNE of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.790, -102.630

Thunderstorm Wind, Sheridan

When
July 11, 2:36 PM MST
Where
Sheridan County, 8.01 mi NNE of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.790, -102.630

Limb damage reported to trees at this location.

Hail, Sheridan

When
July 11, 3:20 PM MST
Where
Sheridan County, 1 mi NW of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
42.730, -102.464

Hail, Sheridan

When
July 11, 3:25 PM MST to 3:55 PM MST
Where
Sheridan County, 8 mi W of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.770, -102.508

Most of the hail was a half an inch in diameter with the largest stones up to an inch in diameter. In addition to hail, an estimated 2 to 3 inches of rain fell during this period.

Hail, Sheridan

When
July 11, 3:38 PM MST
Where
Sheridan County, 2 mi W of Clinton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.770, -102.389

Hail, Sheridan

When
July 11, 4:17 PM MST
Where
Sheridan County, 5 mi SW of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.749, -102.270

Thunderstorm Wind, Sheridan

When
July 11, 4:25 PM MST
Where
Sheridan County, 11 mi SSW of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.653, -102.283

Thunderstorm wind gusts tore 4 inch branches off of trees.

Hail, Sheridan

When
July 11, 4:30 PM MST
Where
Sheridan County, 10.49 mi SSE of Gordon
Measured
2.5 in hail
Reported by
Public
Coordinates
42.660, -102.120

Hail, Sheridan

When
July 11, 5:33 PM MST
Where
Sheridan County, 19.34 mi NNE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -102.140

Thunderstorm Wind, Sheridan

When
July 11, 5:33 PM MST
Where
Sheridan County, 19.34 mi NNE of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.330, -102.140

Tree limb damage occurred at this location.

Hail, Sheridan

When
July 11, 5:38 PM MST
Where
Sheridan County, 18.06 mi NNE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -102.140

Hail, Sheridan

When
July 11, 5:47 PM MST
Where
Sheridan County, 22.48 mi NNE of Ellsworth
Measured
1.75 in hail
Reported by
Public
Coordinates
42.370, -102.110

Thunderstorm Wind, Sheridan

When
July 11, 5:47 PM MST
Where
Sheridan County, 22.48 mi NNE of Ellsworth
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.370, -102.110

A forty foot tall cedar tree was uprooted as well.

Hail, Cherry

When
July 11, 7:35 PM CST
Where
Cherry County, 38.97 mi SW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.290, -101.540

Flash Flood, Sheridan

When
July 11, 7:00 PM MST
Where
Sheridan County, 4.94 mi NNW of Rushville to 4.84 mi NNW of Rushville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
42.790, -102.470

A rural road was washed out 5 miles north of Rushville.

Lightning, Chase

When
July 11, 10:30 PM MST
Where
Chase County, 0.99 mi WSW of Imperial
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.513, -101.647

Lightning struck the Imperial substation where major damage occurred to one of the eight reclosers, or breakers in the substation. A lightning strike hit the city shop taking out the city's $8,000 load management system as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314665, 314666, 314667, 314668, 314669, 317491, 317493, 317492, 317495, 317498, 317496, 317497, 317499, 317504, 317489, 328224.